MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient's log file captured several odd low power alarms when connected to batteries.It was requested that the batteries and battery clips be checked for integrity and cleaned with an alcohol wipe.The log file also noted a few unsustained pump power/ pump flow elevations between 04oct2022 and 06oct2022.There were no other unusual events recorded in the log file event history.The equipment was operating as intended.The patient's system controller was exchanged due to a low battery alarm while connected to batteries with 3 bars of charge.The patient stated that the batteries have been calibrated recently and their battery clips were in good shape visually.The alarms resolved after the system controller exchange.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the report of low power alarms when connected to batteries was confirmed via the log file.The system controller (serial #: (b)(6)) was not returned for analysis; however, the log file was submitted for review with events spanning approximately 14+ days (29 sep 2022 ¿ 13 oct 2022 per timestamp).Decreased relative state of charge (rsoc) and bus voltages were observed on both power cables while connected to the 14v batteries.While connected to battery power, the rsoc/bus voltages fluctuated and dropped below the low voltage thresholds, activating low voltage advisory/hazard alarms; the low voltage hazard alarms bypassed the low voltage advisory alarms multiple times due to the bus voltage dropping to depleted battery voltages.The pump operation was not affected.The pump maintained speeds above the low speed limit throughout the log file.Multiple attempts were made to obtain additional information from the customer regarding the event, including the product return status.However, to date, the system controller (serial #: (b)(6)) was not returned for analysis.Per account information received on 17jan 2023, the product was lost in transit.As a result, the file will be closed with no further action.The exact cause of the reported event was unable to be conclusively determined during this investigation.The device history records were reviewed for the system controller (serial #: (b)(6)) and the system controller was found to pass all manufacturing and quality assurance (qa) specifications before being shipped to the customer.Heartmate ii patient handbook (rev.C) section 5, entitled ¿alarms and troubleshooting¿, and heartmate ii instructions for use (ifu) (rev.C) section 7, entitled ¿alarms and troubleshooting¿, cover all alarms (visual and audible), including the low voltage advisory/hazard alarm conditions, and the actions to take if the alarms cannot be resolved.Heartmate ii patient handbook (rev.C) section 6, entitled "caring for the equipment", describes how to care for and clean all equipment, including the system controller, system controller power cables, 14v batteries, battery clips.Section 10, entitled ¿safety checklists¿, provides checklists to assist the patient in performing routine maintenance of heartmate ii lvad, including inspecting the system controller power cables for dirt, grease, or damage.Heartmate ii patient handbook (rev.C) cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key15711114
Report Number2916596-2022-14562
Device Sequence Number17799788
Product Code DSQ
UDI-Device Identifier00813024012528
UDI-Public00813024012528
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2020
Device Model Number106762
Device Catalogue Number105109
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2022
Supplement Date Received by Manufacturer01/18/2023
Initial Report FDA Received Date11/01/2022
Supplement Report FDA Received Date01/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/04/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age63 YR
Patient SexFemale
Patient Weight124 KG